Pennsylvania, 2023High Wind in Pennsylvania, March 4, 2023
March 4, 2023 · NWS CTP · 4 events in 4 counties and zones
Low pressure moved up the Ohio Valley and passed over Pennsylvania March 3 into early on March 4, 2023. In the wake of this system, gusty west to northwest winds impacted the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved up the Ohio Valley and passed over Pennsylvania March 3 into early on March 4, 2023. In the wake of this system, gusty west to northwest winds impacted the area. The winds were particularly strong across the Laurel Highlands and southern Alleghenies, where gusts approaching 60 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 3, 11:27 PM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 3, 11:27 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
1127 PM EST Fri Mar 3 2023
.SYNOPSIS...
Wintry mix continues across the north tonight, with mostly rain
south of I-80. Sleet and freezing rain are the primary winter
weather hazards. Strong SE flow will gust up to 50 mph in the
Laurels, with much less wind elsewhere.
A strong cold front will push through the state very late
tonight and early Saturday, followed by strong and gusty west
to northwest winds and steady or slowly falling temperatures
during the day Saturday. Winds will again be strongest in the
Laurels.
An additional light accumulation of snow from frequent snow
showers is also expected across the Northern and Western
Mountains of the state on Saturday.
Fair weather with lighter wind will return on Sunday as a ridge
of high pressure builds in from the Ohio Valley
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Snow has come to an end across central PA. The highest observed
totals were near 3.0 inches in northern Potter County.
Temperatures will remain near freezing through at least midnight
in the typical colder mountain locations of Northern Clinton to
Northern Centre northward into Potter and Tioga counties. The
dry slot has worked its way into these colder spots, so precip
has generally been in the form of FZDZ/DZ. For this area, the
winter weather advisory continues until daybreak, but may be
cancelled sooner.
Farther south along the I-80 to I-99 corridor, temps have warmed
above freezing. The WWA will expire at midnight as scheduled.
Rainfall rates remain highest over eastern zones, as the best
upper jet forcing coincides with a strong LLJ/plume of deep
moisture. With up to a few hundred J/kg of MUCAPE, scattered
lightning flashes will continue.
The strongest SE flow has subsided, but not before wind gusts in
excess of 50 mph led to numerous power outages in Somerset and
Cambria counties.
A more potent wind episode is expected across the SW 1/3 or so
of our CWA beginning late tonight (after 2 AM), especially near
the I-99 corridor where downsloping and funneling through gaps
in the ridges is expected. A High Wind Warning remains in effect
for Somerset and Bedford counties, where gusts to 60 mph are
expected. The Wind Advisory was expanded to include Clearfield
and Centre counties on the north side, and stretches as far east
as York county.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A tight pressure gradient behind the departing low, combined
with subsidence force by differential anticyclonic vorticity
advection, should result in increasingly gusty west winds on
Saturday. Winds could easily gust 60+ mph within the High Winds
Warning given mean mixing layer heights and momentum transfer.
High end Wind Advisories issued for much of the the rest of
southwest and south central PA for late tonight through mid
afternoon Saturday for wind gusts to 50+.
Lingering low level moisture and orographic forcing appears
likely to support mixed rain/snow showers Saturday, primarily
over the NW Mtns. Otherwise, relatively cold temps aloft should
result in plenty of stratocu with the best opportunity for
breaks southeast of the Appalachians. Mixing down 850mb temps of
-3C to -5C translates to near seasonal highs ranging from the
upper 30s over the Alleghenies to the low 50s across the Lower
Susq Valley.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Most of our attention is on the near term with this forecast,
with minimal changes on out through the extended aside from the
trend for colder conditions mid to latter part of next week.
We are still Looking at a few rain showers late Monday into
early Tue before the colder air advances, thanks to a massive
arctic high over Hudson Bay which will be a mainstay next week.
Models suggest a large upper low cutting off to our west next
weekend, bringing the potential for unsettled weather.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A potent low pressure system tracking west of Pennsylvania will
bring low cigs, gusty winds and LLWS to much of central Pa this
evening. Mixed precipitation will fall over the northern part of
the state, with mainly rain in the south.
Expect rapidly improving cigs east of the Alleghenies late
tonight, as the trailing cold front sweeps through, followed by
a drier westerly flow. The main focus Saturday morning will turn
to strong, gusty winds, especially over the southwest part of
the state. Bufkit soundings indicate gusts over 50kts are likely
in the vicinity of KJST/KAOO Saturday morning. Residual low
level moisture ascending the Alleghenies should produce
lingering MVFR cigs from KBFD south through KJST Saturday, with
a few rain/snow showers. Downsloping flow further east should
result in mainly VFR conditions Saturday. Model soundings
indicate a cigs are likely to dip to IFR Saturday evening over
the NW Mtns (KBFD).
Outlook...
Sun...AM low cigs possible W Mtns.
Mon...Patchy AM low clouds/fog possible, esp N Mtns. Evening
rain showers/low cigs possible NW Mtns.
Tue...AM low cigs possible W Mtns.
Wed...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM EST Saturday for PAZ005-006-
037-041-042.
Winter Weather Advisory until 1 AM EST Saturday for PAZ010>012-
045-046-049-051>053-058.
Winter Weather Advisory until midnight EST tonight for
PAZ017>019-024-025.
Wind Advisory from 6 AM to 4 PM EST Saturday for PAZ017>019.
Wind Advisory until 4 PM EST Saturday for PAZ024.
Wind Advisory until 4 PM EST Saturday for PAZ025>028-035-036-
056-063>065.
Wind Advisory until 2 AM EST Saturday for PAZ033.
High Wind Warning until 4 PM EST Saturday for PAZ033-034.
&&
SYNOPSIS...DeVoir/Colbert
NEAR TERM...DeVoir/Colbert
SHORT TERM...Lambert/DeVoir/Colbert
LONG TERM...Martin/Colbert
AVIATION...Fitzgerald
Hazardous weather outlook, Mar 4, 1:33 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
133 AM EST Sat Mar 4 2023
PAZ005-006-037-041-042-050645-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-
133 AM EST Sat Mar 4 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-010>012-045-046-049>053-058-050645-
Warren-Elk-Cameron-Northern Clinton-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Schuylkill-
133 AM EST Sat Mar 4 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ025>028-035-050645-
Blair-Huntingdon-Mifflin-Juniata-Fulton-
133 AM EST Sat Mar 4 2023
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ034-050645-
Bedford-
133 AM EST Sat Mar 4 2023
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017>019-050645-
Clearfield-Northern Centre-Southern Centre-
133 AM EST Sat Mar 4 2023
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 4 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Gusty Northwest winds up to 45 mph are likely on Saturday.
Otherwise, the probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-050645-
Cambria-
133 AM EST Sat Mar 4 2023
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ033-050645-
Somerset-
133 AM EST Sat Mar 4 2023
...WIND ADVISORY IN EFFECT UNTIL 2 AM EST EARLY THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-063>065-050645-
Franklin-Perry-Cumberland-Adams-York-
133 AM EST Sat Mar 4 2023
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ057-059-066-050645-
Dauphin-Lebanon-Lancaster-
133 AM EST Sat Mar 4 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
West to northwest winds could gust around 45 mph from around
daybreak Saturday through Saturday afternoon. Otherwise, the
probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Somerset
- When
- March 4, 4:00 AM EST to 12:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Northwesterly winds occasionally gusting to near 60 mph occurred for several hours in Somerset County, resulting in numerous reports of trees and wires down across the county. Route 653 in Black Township and Route 423 in Coolbaugh Township were both closed due to downed trees and wires. Additionally, there was a tree downed onto a porch in Somerset Borough.
High Wind, Bedford
- When
- March 4, 5:00 AM EST to 12:00 PM EST
- Where
- Bedford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Northwesterly winds occasionally gusting to near 60 mph occurred for several hours in Bedford County.
High Wind, Cambria
- When
- March 4, 5:30 AM EST to 12:00 PM EST
- Where
- Cambria forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Mesonet
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Northwesterly winds occasionally gusting to near 60 mph occurred for several hours in Cambria County, and an RWIS mesonet site on US Route 22 near Cresson recorded a wind gust to 58 mph. As a result, there were numerous reports of trees and wires down across the county. A section of Route 756 in Richland Township was closed due to downed trees and wires, as was a section of Route 160 in Adams Township.
High Wind, Blair
- When
- March 4, 5:30 AM EST to 12:00 PM EST
- Where
- Blair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- ASOS
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Northwesterly winds occasionally gusting to near 60 mph occurred for several hours in Blair County. The ASOS at Altoona Airport recorded a wind gust to 58 mph, as did a mesonet site near Martinsburg. As a result, there were numerous reports of trees and wires down across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arizona, March 4 to 31, 20231 death · $65,000 · 11 events
- Flooding in California, March 4 to 30, 2023$43 million · 2 events
- Heavy Snow and High Wind in California, March 4 to 8, 2023$1.0 million · 17 events
- Winter Weather in California, March 4, 202318 events
- Winter Storm in Maine, March 4, 202317 events
- Heavy Snow and Winter Weather in Utah, March 4 to 6, 202312 events
- Winter Storm and Hail in California, March 4 to 7, 2023$10,000 · 1 in hail · 9 events
- Flood and Heavy Snow in California, March 4 to 5, 2023$8,000 · 8 events
- Heavy Snow and Winter Weather in California, March 4 to 6, 20237 events
- Heavy Snow and Winter Weather in Maine, March 4, 20236 events
- High Wind in West Virginia, March 4, 202363 kt wind · 6 events
- Heavy Snow and Winter Weather in Idaho, March 4 to 5, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074224, 1074225, 1074214, 1074216.